After doing some drug interaction research after Monday's appointment, I learned that the Sinex nasal decongestant spray I've recently been taking doesn't play well with Savella. According to drugs.com, there is a "moderately clinically significantly" interaction between these two drugs. Here's the exact interaction wording:
|Be careful with SNRIs and other drugs that can affect blood pressure and heart function!|
As you can see above, there is a serious risk of blood pressure problems and pulse and warrants getting off Savella and SNRIs altogether, which is my current plan. Again, I have learned all of this without any help from my fibro doctor. My fibro doctor was the one who told me to try Sinex for the nasal congestion I mentioned during my last appointment. What's more, he didn't tell me that it should not be used for more than just a few days - this I learned from my primary care doctor on Monday. I'd been taking it for a couple of weeks. This is the last straw. I can't trust him.
Knowing all this now, it is not much of a surprise to me that I am feeling some relief after having stopped taking Sinex since Monday's appointment, and having skipped my first dose of Savella last night. My head feels much better today and I actually slept for a change!
Thanks to others who have had to wean off SNRIs and shared the experience online, I have developed a month-long plan to wean off Savella.
The full regular dose of Savella is one 50mg tablet, twice a day, resulting in a 100mg per day dosage. Starting last night, I will eliminate my bedtime tablet each day for two weeks, resulting in a 50mg per day dosage. Then I will eliminate one morning dose every two days for another two weeks, resulting in a 25mg per two-day dosage. It's not perfect, but I'm hesitant about cutting the pills in half right now, as I have not been able to confirm that it's a safe thing to do. One person reported a worsening of heart problems after taking a cut Savella pill and warned against it. I will continue to look into this as necessary and watch for those odd withdrawal symptoms. If withdrawal (or "discontinuation") symptoms become problematic, I will try increasing dosage a bit to reach a happy medium as my body adjusts. (If you can point me to something about this on the web, please leave me a comment about it!)
With this plan worked out and symptoms seeming to calm down a bit now, I feel a bit more in control of my body's chaotic messages. This is, of course, not to mention all the "usual" fibro symptoms and pains that I can't escape. My hope is that, with fewer side effects complicating things, my fibro might be easier to manage.
Things are still stressful, though, because there is a lot going on at work as well as at home. Lots of projects are coming fast and furious at work because the market is changing and it requires action. As a member of my company's IT team, I get to be affected by all of these sudden and very urgent changes, even when they turn out to be reversed later due to new information. It's already happened and it will happen again. I just need to deal with that. It's going to be a long year.
A family member's health, though, is also suddenly very poor, but we aren't exactly sure of the diagnosis yet. He has his own chronic health problems, so the implications of his new symptoms are serious and worrisome. I am doing my best to stay strong and take care of his needs while my health seems to stabilize, though I also don't know how my body will handle being off SNRIs long-term.
My schedule and fibro doesn't allow me to do much of what needs to be done at home, much less handle all these additional challenges. I don't have much choice, though, but to try to keep calm and carry on, so that is what I must do.